How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MeadowDVM Your Own Question
MeadowDVM, Veterinarian
Category: Dog
Satisfied Customers: 182
Experience:  Specializing in equine medicine, lameness and surgery; as well as small animal emergency, medicine and general care
Type Your Dog Question Here...
MeadowDVM is online now
A new question is answered every 9 seconds

How can I hydrate a dog that doesn't drink?

Customer Question

How can I hydrate a dog that doesn't drink?

He's a 12-year-old golden retriever. He has lung cancer, is on a variety of pills for palliative care -prednisone, hycodan, theophylline, and doxycycline. He's been on them for 8 days now.

Because of the prednisone, he is urinating every hour or so and when we go out, he just stands there and eats the snow. We come inside and he won't touch his water dish, or any other bowl that we fill with snow.

Despite cancer, he has been in good shape until yesterday, when appetite disappeared suddenly and he experienced moments of disorientation - walking "drunk". The clinic theorizes that a tumour may now be growing in his brain, pushing against something that is affecting his mental state. I wonder if it's the prednisone causing dehydration. He has also been shaking (like shivering) at times, but just since yesterday. He is mentally alert.

Assuming it's the prednisone, how do I solve the dehydration? Snow doesn't amount to a whole lot when melted.

Submitted: 6 years ago.
Category: Dog
Expert:  MeadowDVM replied 6 years ago.


Thanks for your question. Prednisone is a steroid and will not cause him to stop drinking; in fact it should have the exact opposite effect and cause increased thirst.

If he is disoriented, he may no longer recognize the need to eat or drink. He may also be in pain which is causing him to stop taking in food and water.

I have always had good luck putting a little chicken or beef stock in some luke-warm water to encourage drinking. However, I have to say that if he is refusing to eat and drink, then this is a sign that his condition is worsening. At some point, you will need to assess his quality of life and decide what is best for him.

MeadowDVM, Veterinarian
Category: Dog
Satisfied Customers: 182
Experience: Specializing in equine medicine, lameness and surgery; as well as small animal emergency, medicine and general care
MeadowDVM and other Dog Specialists are ready to help you
Customer: replied 6 years ago.

Thank you for your help.

I don't think the prednisone is causing the dehydration directly; I think it's causing more frequent urination, which may be dehydrating him given my inability to get him to drink anything. Too much out, not enough in maybe.

I'll try putting the beef and chicken method. Fingers crossed.

He is eating better today and mentally fine. His disorientation yesterday was outside of what our vet told us to expect, so we turned to the internet. This is all very new.

Expert:  NancyH replied 6 years ago.

You've already gotten some good advice, but let me suggest a way to get fluids in if he isn't drinking - you can take a sports bottle or a basting syringe and slowly trickle water in between cheek and gums. Tilt the mouth up a bit to make sure the fluid flows down to the throat, so he has to swallow. Make sure to give him time to swallow with breaks in the flow.

Hope this helps you!

Related Dog Questions